Alert archive / North Carolina / Wind Advisories in 2008

Wind Advisory 1, NWS Newport/Morehead City, NC

February 10, 2008Dare County, North Carolina

NWS Newport/Morehead City, NC issued this wind advisory at Feb 10, 2008, 11:05 AM EST for Dare County, North Carolina. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2008, 11:05 AM EST (16:05 UTC)
Expired
Feb 10, 2008, 9:00 PM EST
In force
10 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3149 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KMHX 101605
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1105 AM EST SUN FEB 10 2008


NCZ047-103-110015-
/O.NEW.KMHX.WI.Y.0001.080210T1605Z-080211T0200Z/
MAINLAND DARE-OUTER BANKS DARE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
1105 AM EST SUN FEB 10 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EST THIS EVENING.

WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH
ARE POSSIBLE OVER MAINLAND DARE COUNTY AND THE NORTHERN OUTER
BANKS THIS AFTERNOON AND EVENING. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

11
1 follow-up statement
000 
WWUS72 KMHX 102207
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
507 PM EST SUN FEB 10 2008

NCZ047-103-110200-
/O.CON.KMHX.WI.Y.0001.000000T0000Z-080211T0200Z/
MAINLAND DARE-OUTER BANKS DARE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
507 PM EST SUN FEB 10 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING FOR DARE COUNTY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING
FOR MAINLAND AND OUTER BANKS DARE COUNTY.

WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 50 MPH
WILL CONTINUE OVER MAINLAND DARE COUNTY AND THE NORTHERN OUTER
BANKS THIS AFTERNOON AND EARLY EVENING. WINDS HAVE ALREADY GUSTED
TO AROUND 50 MPH AT THE ALLIGATOR RIVER BRIDGE AND AROUND 46 MPH
OVER THE REMAINDER OF THE ADVISORY AREA. WINDS ARE EXPECTED SLOWLY
DIMINISH AFTER DARK AND WILL DECREASE BELOW 30 MPH AFTER 9 PM.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES AND ACROSS BRIDGES AND ELEVATED HIGHWAYS.
PLEASE USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Feb 10, 9:46 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 10, 9:46 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
946 AM EST SUN FEB 10 2008

.SYNOPSIS...
STRONG WEST WINDS AND VERY LOW RH WILL PRODUCE HIGH FIRE DANGER
AHEAD OF A DRY COLD FRONT TODAY. THE FRONT ON WILL MOVE ACROSS THE
AREA THIS EVENING. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY.
WINDS WILL DIMINISH OVERNIGHT BUT RH WILL REMAIN LOW THROUGH MONDAY.
THE NEXT CHANCE OF RAIN WILL DEVELOP TUE NIGHT AND WED AS COMPLEX
LOW PRES MOVES IN FROM THE W AND S. HIGH PRES WILL BUILD IN THU AND
FRI.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FCST PRETTY WELL ON TRACK THIS MORNING WITH NO UPDATE PLANNED.
THE 12Z MHX SOUNDING VERY DRY SHOWING PRECIPITABLE WATER ONLY
AROUND 1/10 OF AN INCH AND FCST MAX TEMP VALUES INTO THE MIDDLE
60S AS CAA IS OVERCOME BY DOWNSLOPING FLOW AND FULL SUNSHINE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SECONDARY FRONT WILL MOVE OFF COAST EARLY THIS EVENING...FOLLOWED BY
HIGH PRES THROUGH MON NIGHT. WENT WITH COOL SIDE OF GDNC
TEMPS..ESPECIALLY FOR MIN TEMPS. MODELS IN DECENT AGREEMENT WITH
MSTR ADVECTING IN AHEAD OF COMPLEX FRONTAL SYSTEM LATE TUE...WITH
DECENT CHC OF RAIN MOST ZONES TUE NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
ONLY MINOR CHANGES TO PREVIOUS FCST...EXTENDED CHC POPS A FEW HOURS
LONGER ON WED AND DROPPED SLGT CHC POPS FOR FRI AFTN. HPC PREFERS
SLOWER ECMWF WITH NEXT FRONT ON SAT.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR PREVAILS THOUGH WSW WINDS ARE ALREADY STARTING TO GUST INTO THE
15-20 KT RANGE. THINK THIS WILL INCREASE TO SUSTAINED 15-20 KT WITH
GUSTS 25-35 KT DURING PEAK HEATING/BEST MIXING HOURS OF 15-22Z...SO
WILL AMEND TAFS ACCORDINGLY AS THIS WILL HAVE IMPACTS ON THE TERMINALS. WINDS
RELAX SLOWLY THIS EVENING AND INTO MON AS HIGH PRES BUILDS OVER THE
AREA BEHIND FRONT. COULD SEE A FEW MID CLOUDS LATE THIS AFTN WITH
FRONT BUT NOT EXPECTING MUCH MORE THAN FEW/SCT.

NEXT CHANCE OF MVFR/IFR AND SHRA EXPECTED TO BE TUE NIGHT INTO WED
AS LOW PRES MOVES INTO THE AREA FROM THE SW THEN DRAGS A COLD FRONT
THROUGH LATE WED. OTHERWISE VFR TO PREVAIL IN EXTENDED.

&&

.MARINE...
BRIEF LULL IN WINDS BETWEEN FRONTS ATTM...THO W/WSW WINDS STILL
CLOSE TO SC CRITERIA IN GUSTS. GRADIENT EXPECTED TO TIGHTEN LATER
THIS AFTN AND THIS EVENING WITH NEXT DRY FRONT SWINGING THROUGH...SO
EXPECT STEADILY INCRSG WLY FLOW THROUGH THE DAY. WILL MAINTAIN
CONTINUITY FROM PREVIOUS GALE HEADLINES BUT NOT REALLY EXPECTING
GALES TO START UNTIL LATE THIS AFTN. SUSPECT GALES THIS
EVENING WILL BE MAINLY IN GUSTS WITH STEEP LOW LEVEL LAPSE RATES
DVLPG WITH CAA BEHIND FRONT...PROMOTING BETTER MIXING OF HIGHER
WINDS ALOFT. WILL WAIT TO EVALUATE 12Z GUIDANCE BEFORE CHANGING GALE
WORDING TO GUSTS INSTEAD OF SUSTAINED THO. WENT AHEAD AND STARTED SC
FOR SOUNDS A LITTLE EARLIER AT 16Z WITH SENSORS FROM WEATHERFLOW INC
ALREADY SHOWING FREQUENT GUSTS NEAR 25 KT. SEAS MOSTLY BELOW 6 FT
ACROSS THE AREA ATTM BUT WILL ALSO BUILD WITH THE OFFSHORE
FLOW...REMAINING LARGEST OFFSHORE WITH WLY FETCH. DUE TO LIMITED
FETCH LENGTHS PERIODS WILL BE VERY SHORT (4-6S) PROMOTING VERY
STEEP/ROUGH WAVE CONDS.

&&

.FIRE WEATHER...
RED FLAG WARNING FCST LOOKS ON TRACK AS SUSTAINED WINDS ABOVE 20 MPH
AND RH BELOW 25 PERCENT SHOULD VERIFY EASILY. MOS DEW POINTS PERFORM
POORLY IN WELL MIXED DOWNSLOPING SITUATIONS...THUS WENT 5-10 DEGS
BELOW GDNC FOR THIS AFTN. WINDS WILL DIMINISH OVERNIGHT BUT LOW RH
WILL CONTINUE THROUGH MON.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR NCZ029-
     044>047-079>081-090>095-098-103-104.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 3 AM EST MONDAY FOR
     AMZ130-135.
     GALE WARNING UNTIL 4 AM EST MONDAY FOR AMZ150-152-154-156.
     SMALL CRAFT ADVISORY UNTIL 10 AM EST MONDAY FOR AMZ158.

&&

SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...MW
MARINE...MW
FIRE WEATHER...JBM
Hazardous weather outlook, Feb 10, 4:22 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
422 AM EST SUN FEB 10 2008

NCZ029-044>047-079>081-090>095-098-103-104-110930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
422 AM EST SUN FEB 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS AND VERY LOW RELATIVE HUMIDITY WILL PRODUCE
DANGEROUS WILDFIRE CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in North Carolina, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.